Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.
Click the orange button to the right to learn more about what you can start doing today.
I have been living with a multiple myeloma side effect called chemotherapy, radiation induced nerve damage since 1997-ish. I was diagnosed with multiple myeloma in early 1994. I underwent aggressive standard-of-care therapies from my diagnosis through end-stage MM in September of 1997.
My first exposure to conventional therapy was local radiation to my neck in early 1994. I underwent more local radiation, this time to my iliac crest (hip bones) about a year later.
I underwent a triplet chemo regimen called VAD and an ASCT in ’95. I didn’t feel any pain or numbness in my legs for another year or two. Once I began to loose the strength in my legs I went to see a neurologist. I’ve been told I exhibit symptoms of both chemotherapy-induced peripheral neuropathy as well as radiation-induced limbo-sacral plexopathy.
I had no idea that there was a long-term side effects that could damage your nerves so completely. After all, this side effect is not only a mouthful but my oncologist never discussed it with me.
For years oncology has been explaining away CIPN and RILP by saying that any pain or tingling that you may experience during chemotherapy usually goes away.
Mine didn’t. In fact, my CIPN slowly continues to worsen. Research shows that 60%-70% of cancer survivors suffer from Peripheral Neuropathy.
The fact is that Chemotherapy Induced Peripheral Neuropathy can be prevented if you learn of your nerve damage soon enough AND take action soon enough.
such as frequent moderate exercise have all been cited to help prevent this potentially painful side-effect. I’ve linked and excerpted studies below that document CIPN therapies.
For more information on preventing and/or treating Chemotherapy Induced Peripheral Neuropathy, scroll down the page, post a question and I will reply ASAP.
“Years after the completion of cancer therapy, 45% of female cancer survivors still experience symptoms of chemotherapy-induced peripheral neuropathy (CIPN), which is a common adverse event, according to a new study.
In addition, “women with peripheral neuropathy reported significantly lower physical functioning and significantly more difficulty with tasks of daily living, and nearly twice as many of the women with neuropathy experienced a fall in the previous year,” said lead author Kerri Winters-Stone, PhD, a research professor at the School of Nursing at Oregon Health & Science University in Portland.
Neuropathy cannot be dismissed as an adverse event of treatment that goes away because symptoms persisted for years in nearly half the women in this study, she noted.
Dr. inters-Stone spoke at a press conference held in advance of the Cancer Survivorship Symposium Advancing Care and Research in San Francisco, where she will present the findings…
“Hyperalgesia, allodynia, delayed motor nerve conduction velocity, oxidative stress and axonal ddamagesare signs and symptoms of chemotherapy induced peripheral neuropathy (CIPN). Present treatment/preventive strategies of CIPN are futile and the neuropathy may even lead to discontinuation of chemotherapy.
In this study, we evaluated the protective effect of tetrahydrocurcumin (THC) 40 and 80mg/kg in experimental vincristine induced neuropathy in rats. Hyperalgesia was assessed by hot plate (thermal), Randall-Selitto (mechanical) test, allodynia was assessed by cold plate (thermal) test, functional loss was measured by sciatic function index, nociception was evaluated by formalin test.
Neurophysiological recordings were carried out to assess motor nerve conduction velocity. Total calcium levels, oxidative stress and TNF-α was measured in sciatic nerve tissue homogenate to assess neuropathy. Histopathological changes was observed on sciatic nerve to assess the protective effect of THC against the vincristine. Pregabalin was used as a standard in this study. Rats administered with THC at 80mg/kg significantly attenuated the vincristine induced neuropathic pain manifestations which may be due to its multiple actions including anti-nociceptive, anti-inflammatory, neuroprotective, calcium inhibitory and antioxidant effect. This study delineates that THC can be a promising candidate for the prevention of CIPN by chemotherapeutic agents.”
“So far various drugs have been used in an attempt to prevent or reduce cisplatin (CDDP)-induced peripheral neuropathy (nerve damage). Of those tried reduced glutathione (GSH) is one of the most promising. Its effectiveness has already been demonstrated by means of morphological methods in CDDP-treated rats in which high doses of GSH (up to 1200 mg/kg) were given.
In the current study, neurophysiological and morphological methods were used to evaluate the effect of low doses (150-300 mg/kg) of GSH i.p. on the peripheral nervous system of the rat. Four groups of 8 female Wistar rats were treated as follows: (A) CDDP 2 mg/kg i.p. weekly for 9 courses; (B) same as (A) plus GSH 150 mg/kg i.p. weekly; (C) same as (A) plus GSH 300 mg/kg i.p. weekly; (D) same as (A) plus GSH 150 mg/kg i.p. on the day of DDP injection followed by 150 mg/kg/day over the next 2 days. Eleven age-matched untreated rats were used as controls. Sensory conduction velocity was recorded in the tail nerve and morphologic and morphometric examinations were performed on the dorsal root ganglia neurons (L4-L6) in each animal.
The results demonstrated that the neurophysiological and pathological changes induced by CDDP administration were less severe in rats co-treated with GSH. No significant differences could be related to the 3 different regimens of GSH co-treatments.
This experiment confirms that GSH is able to reduce the neurotoxicity of CDDP and that it is effective even at doses as low as those used in the present study.”